Alert archive / Utah / Red Flag Warnings in 2018
Red Flag Warning 19, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Aug 17, 2018, 2:22 PM MDT for 4 counties in Utah. It took effect at Aug 18, 2018, 12:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2018, 2:22 PM MDT (20:22 UTC)
- In effect from
- Aug 18, 2018, 12:00 PM MDT
- Expired
- Aug 19, 2018, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Salt Lake City, UT
Counties Carbon County, UT, Duchesne County, UT, Emery County, UT, Wasatch County, UT
The radar
The Salt Lake City radar (KMTX), 217 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 2432 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
268 WWUS85 KSLC 172022 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 222 PM MDT Fri Aug 17 2018 UTZ489-181000- /O.UPG.KSLC.FW.A.0003.180818T1800Z-180819T0600Z/ /O.NEW.KSLC.FW.W.0019.180818T1800Z-180819T0600Z/ San Rafael Swell- 222 PM MDT Fri Aug 17 2018 ...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 489... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon Saturday to midnight MDT Saturday night. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ483-484-181000- /O.NEW.KSLC.FW.W.0019.180818T1800Z-180819T0600Z/ Southern Ashley National Forest-Tavaputs Plateau- 222 PM MDT Fri Aug 17 2018 ...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 483 AND 484... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon Saturday to midnight MDT Saturday night. * AFFECTED AREA...Fire Weather Zone 483 Southern Ashley National Forest and Fire Weather Zone 484 Tavaputs Plateau. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
2 follow-up statements
738 WWUS85 KSLC 180945 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 345 AM MDT Sat Aug 18 2018 UTZ483-484-489-182200- /O.CON.KSLC.FW.W.0019.180818T1800Z-180819T0600Z/ Southern Ashley National Forest-Tavaputs Plateau-San Rafael Swell- 345 AM MDT Sat Aug 18 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 483...484 AND 489... * AFFECTED AREA...Fire Weather Zone 483 Southern Ashley National Forest...Fire Weather Zone 484 Tavaputs Plateau and Fire Weather Zone 489 San Rafael Swell. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
075 WWUS85 KSLC 182036 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 236 PM MDT Sat Aug 18 2018 UTZ483-484-489-190600- /O.CON.KSLC.FW.W.0019.000000T0000Z-180819T0600Z/ Southern Ashley National Forest-Tavaputs Plateau-San Rafael Swell- 236 PM MDT Sat Aug 18 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 483... 484 AND 489... * AFFECTED AREA...Fire Weather Zone 483 Southern Ashley National Forest...Fire Weather Zone 484 Tavaputs Plateau and Fire Weather Zone 489 San Rafael Swell. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 17, 9:44 AM MDT, 4 hours 38 minutes earlier.
Area forecast discussion, Aug 17, 9:44 AM MDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
944 AM MDT Fri Aug 17 2018
.SYNOPSIS...High pressure aloft will yield to an upper level trough
moving east out of the Pacific Northwest today. This trough will
cross northern Utah late tonight through early Saturday, bringing
cooler and drier air to area for the weekend. Moisture will return
to the forecast area early next week.
&&
.DISCUSSION...High pressure remains centered over New Mexico this
morning as a trough moves onshore along the Pacific Northwest
coast. The airmass over the forecast area has dried slightly since
yesterday but is definitely on the moist side with satellite
derived values of 0.7 to 0.9 inch for most locations. In this
moist and somewhat unstable airmass, showers and thunderstorms
will develop again this afternoon, with the best coverage
initially over southern Utah. However, the Pacific Northwest
trough should make it to the northwest corner of Utah by the early
evening. With better dynamics in the vicinity of the trough, the
focus of showers and thunderstorms will shift to northern Utah
this evening and into the overnight hours, with some storms
capable of producing strong gusty winds. The trough will graze
northern Utah tonight and into Saturday morning, allowing for some
showers to continue during the overnight hours.
Behind the trough, Utah and southwest Wyoming will see a cooler,
drier, and more stable airmass in place for Saturday. The most
noticeable cooling will be over northern Utah where maxes should
be around 5F cooler than values observed today, just below
seasonal normals. Little cooling is anticipated over southern
Utah. Lingering pressure gradient behind the trough will result in
some enhanced northwesterly winds over parts of northern Utah.
These may combine with the expected drier airmass to produce
critical fire weather conditions. See the fire weather section of
the AFD for more details.
High pressure will move back into the area by Sunday, resulting in
some warming of temperatures as conditions remain dry and stable.
The ridge axis is expected to make its way east of the area by
Monday, and the southerly flow that develops will start to bring
moisture back into the forecast area.
No updates expected to the forecast this morning.
&&
.AVIATION...Southerly winds at the SLC terminal this morning will
shift to the northwest between 18z and 19z. Storm development
during 21z to 01z (from the west) may generate gusty outflow winds
to the terminal. Cold front passage between 03z and 05z should
generate gusty northwest winds preceding showers and
thunderstorms.
&&
.FIRE WEATHER...A most and somewhat unstable airmass will remain
over the district today, resulting in another round of
isolated/widely scattered showers and thunderstorms this
afternoon. A Pacific Northwest storm system will graze northern
Utah this evening and overnight, and this will shift the focus of
showers and thunderstorms to northern portions of the district
this evening and overnight. Behind the trough, a cooler, drier,
and more stable airmass will move over the area for the weekend.
Northwest winds will be enhanced on Saturday in the wake of the
trough, especially in downslope regions of eastern Utah. These
winds are expected to combine with low relative humidities to
result in critical fire weather conditions. Moisture looks to
return to the area beginning Monday.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Saturday afternoon through Saturday
evening for UTZ489.
WY...None.
&&
PUBLIC/FIRE WEATHER...Traphagan
AVIATION...Dewey
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 17, 5:52 AM MDT, 8 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 552 AM MDT Fri Aug 17 2018 UTZ001>016-019>021-517-518-WYZ021-181300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 552 AM MDT Fri Aug 17 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will bring a possibility for isolated flash flooding this afternoon and evening, especially in areas prone to flooding such as slot canyons, steep terrain, and burn scars. Stronger thunderstorms are possible over northwest Utah late this afternoon or early evening which may be accompanied by strong gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The airmass will trend cooler and drier on Saturday behind a cold front. However, gusty northwest winds behind the front, especially across some of the eastern Utah valleys, is expected to combine with the dry airmass to produce hazardous fire weather conditions Saturday afternoon and evening. Moisture is expected to return to the area for the early through middle part of next week. This will bring thunderstorms back to the area, with storms initially producing gusty winds on Monday, then transitioning to heavier rain with a potential for isolated flash flooding Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:15 AM MDT | Fire Weather Watch | SLC | Carbon, Emery | 11 hr |
Nearby
Red Flag Warnings in Utah, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.